Can continued side effects from a stopped medication have flare ups?
- 14 Jul 2013 by sara12345
- 26 Jul 2013
- osteoporosis, pain, side effect, prolia, medication
Or is it more likely to be from one of my other medications suddenly acting up? I've had continued side effects since my Prolia injection last September. But suddenly the side effects have become far worse. E.g. my face feels on fire again, instead of just general skin irritation all over. My bones feel more pain and also my mouth sores have gotten far worse than before. Is it likely from the Prolia or a new reaction from one of my other medications?
Seems bizarre that those exact same side effects would suddenly present from something else. But then it seems odd that so long afterwards, the side effects would suddenly get so bad again. Do I need to start trying to change my current meds which won't be easy? And I'm on a lot of them. Thanks for any feedback.
Hello Sara. I am posting information about proliferation so that anyone reading this has some basic information. Then I will get back to your question. So sorry about the flareup. K
Before receiving Prolia
You should not receive Prolia if you are allergic to denosumab, or if you have low levels of calcium in your blood (hypocalcemia).
To make sure you can safely use Prolia, tell your doctor if you have any of these other conditions:
kidney disease (or if you are on dialysis);
a weak immune system (caused by disease or by using certain medicines);
a history of hypoparathyroidism (decreased functioning of the parathyroid glands);
a history of thyroid surgery;
a history of surgery to remove part of your intestine;
any condition that makes it hard for your body to absorb nutrients from food (malabsorption); or
if you are allergic to latex.
Some people using Prolia have developed bone loss in the jaw, also called osteonecrosis of the jaw. Symptoms may include jaw pain, swelling, numbness, loose teeth, gum infection, or slow healing after injury or surgery involving the gums. You may be more likely to develop osteonecrosis of the jaw if you have cancer or have been treated with chemotherapy, radiation, or steroids. Other conditions associated with osteonecrosis of the jaw include blood clotting disorders, anemia (low red blood cells), and a pre-existing dental problem.
Prolia is administered every six months. So during the first six months it is active in your system. I haven't found the half life, but I suspect it is taking you out far longer. There are many specifications for taking it including daily calcium and Vit D of at least 1000mg per day. Not to be skipped.
Here is more information regarding the medication.
The following serious adverse reactions are discussed below and also elsewhere in the labeling:
Hypocalcemia [see Warnings and Precautions (5.2)]
Serious Infections [see Warnings and Precautions (5.3)]
Dermatologic Adverse Reactions [see Warnings and Precautions (5.4)]
Osteonecrosis of the Jaw [see Warnings and Precautions (5.5)]
Atypical Subtrochanteric and Diaphyseal Femoral Fractures [see Warnings and Precautions (5.6)]
The most common adverse reactions reported with Prolia in patients with postmenopausal osteoporosis are back pain, pain in extremity, musculoskeletal pain, hypercholesterolemia, and cystitis.
The most common adverse reactions reported with Prolia in men with osteoporosis are back pain, arthralgia, and nasopharyngitis.
The most common (per patient incidence ≥ 10%) adverse reactions reported with Prolia in patients with bone loss receiving androgen deprivation therapy for prostate cancer or adjuvant aromatase inhibitor therapy for breast cancer are arthralgia and back pain. Pain in extremity and musculoskeletal pain have also been reported in clinical trials.
The most common adverse reactions leading to discontinuation of Prolia in patients with postmenopausal osteoporosis are back pain and constipation.
So I believe the answer to your question is, yes it can and will flare until completely gone from your body. Be sure to keep up the daily calcium and Vit D because this will be used up rather than from your bones. Please go to the medication and look up femur (thigh) fractures. If you have pain there it precludes fracture. Best to get X-rays if not done on your femurs.
What is your doctor telling you these days? Have you reported this flare? It should also be reported to the manufacturer. As you read the info you will find it happened before it went into production. The doctor ought to have discussed with you. Crummy deal. But then medicine is always balancing one problem against another. I had to stop taking fosamax because I would get sick afterwards for a couple days. Genetics. It is really about genetics which makes one successful and someone like us not. What can you do for comfort? Is there anything besides our good wishes and prayers? Karen
Oh, Sara, I'm sorry this is flaring up again. How miserable for you! Hasn't it been about a year since you had the Prolia injection? I would think that it would be out of your system, but as Karen said, you might want to call the manufacturer and ask. They need to know about your severe reaction to the med anyway. If I recall, you said you don't have osteonecrosis in your jaw? Am I correct? Did your doctor put you on a replacement bone builder when you had the reaction to Prolia? This is a tough one, since you've been on most of your meds for quite awhile. But, anything is possible. One of your other meds might be causing a problem, or at least causing the Prolia effects to reactivate. I, personally, think you are just having lasting effects from the Prolia. Damn stuff!!! They need to take that one off of the market. Too many people having problems with it. Check with your doctor tomorrow, sweet Sara. Let us know what you find out. I worry about you!
Loves and hugs,
Endless Pred, So you think that the flare is most likely from the Prolia? The half life is 4 weeks which would have meant that only 6.25% would have been left after just 4 months. It is now 9 months later and the side effects appear to be permanent. No, the going medical advice now is to NOT take CALCIUM, as most people get enough of it in their diet and too much calcium can cause ill effects. I have not taken any calcium for the past 3 years after being told that my calcium was too high. My calcium is always adequate which is tested a lot. I got none of the side effects that you listed.
The brochure does say that some people are hospitalized after getting the injection, which I could have put up with. These terrible side effects for so long is something else, which also prevents me from wearing my CPAP mask. That means I have a greater chance of having another stroke. I filed a Mediwatch report with the FDA about my continuing side effects just last month. Should I file another one about the flare up? I have met with my endocrinologist 3 times after getting these bad side effects.
The drugs.com extensive list does list bone pain and dermatitis, but I really didn't have dermatitis. I had none of the do not take precautions, except my kidney failure which my nephrologist said yes to the Prolia. No worsening of my kidneys. I had high parathyroid in the past, but no hypoparathyrodism. My parathyroid went sky high which my endocrinologist attributed to the Prolia and said never again. I did read everything on this injection before getting it. Your extensive information may help someone else, but it did not help me at all. No where did it say that the side effects, not even listed, would go so long. And now this flare up?
Hi sara. I have never used/injected this medication. I pray that you find an answer to your question. I'm sorry. I can be your cheerleader but that would mean I have to get out my pom poms and I'm quite sure that's not a sight you want to see.(men only)
I offer you my support. Anything I can do to help, just let me know.
I just opened this, so sorry it took so long to respond.
I feel horrible for you, you've been thru so much! I do wonder if the Prolia is causing this, but who knows? You've got to talk to your doc and find out if it's possible that the injection could cause all of this.
Do you feel any intuition about your current meds? Like you need to review what you are on and possible subtract or add something? What doth your gut tell you, listen to your intuitive reaction, it's there for a reason.
p.s. sorry I can't be of more help dear, sweet friend.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jul 2012 • 42 answers
Posted 16 Dec 2012 • 8 answers
Posted 18 Mar 2013 • 4 answers
Posted 8 May 2013 • 1 answer
Posted 12 days ago • 0 answers